Hail, Johnson
- When
- May 15, 11:55 AM CST
- Where
- Johnson County, 1 mi S of Lamar
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.416, -93.380
A northwest wind flow aloft drove a cold front into Arkansas from the Plains on the 15th. The front arrived in northwest sections of the state by the early afternoon, and pushed across the region through the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A northwest wind flow aloft drove a cold front into Arkansas from the Plains on the 15th. The front arrived in northwest sections of the state by the early afternoon, and pushed across the region through the evening hours. Scattered to numerous thunderstorms accompanied the front...with some storms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 11:32 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1232 PM CDT TUE MAY 15 2007 .AVIATION... NUMEROUS THUNDERSTORMS HAVE DEVELOPED TO OUR NORTHWEST AND TO OUR SOUTHEAST. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD TO THE REST OF MY AREA THIS AFTERNOON AND TONIGHT.(38) && .PREV DISCUSSION... /ISSUED 1140 AM CDT TUE MAY 15 2007/ UPDATE... MADE SOME MINOR ADJUSTMENTS TO THE FCST/GRIDS TO ACCOUNT FOR CURRENT TRENDS AND REMOVE MRNG WORDING. SFC CDFNT TO THE NW OF THE FA AT LATE MRNG...ROUGHLY ALONG THE I-44 CORRIDOR. LOW LVL RH CONTS TO ADVECT NWD INTO AR AS EVIDENT BY SFC DEWPOINTS WELL INTO THE 60S ATTM OVR CNTRL AND SRN AR. HAVE SEEN SOME ELEVATED SHRA/TSRA FORM OVR NWRN AR...WITH A FEW MARGINAL STRONG/SVR STORMS. EXPECT CONVECTION TO CONT TO INCRS IN AREAL COVERAGE THIS AFTN AS CDFNT WORKS SEWD INTO AR. POTENTIAL FOR SOME STRONG/SVR STORMS...WITH DAMAGING WINDS AND HAIL THE MAIN RISKS. EDGED MAX TEMPS UP A FEW DEGREES THIS AFTN OVR CNTRL AND SRN AR AS CLOUDS WL NOT REALLY INCRS UNTIL LATER IN THE DAY. UPDATED HRLY GRIDS TO ACCOUNT FOR THIS. REST OF FCST IN GOOD SHAPE...ALL UPDATES OUT. /44/ PREV DISCUSSION... /ISSUED 615 AM CDT TUE MAY 15 2007/ AVIATION... VFR CONDITIONS ARE EXPECTED IN MUCH OF ARKANSAS THROUGH EARLY THIS AFTERNOON. AFTER 18Z...SHOWERS AND THUNDERSTORMS WILL BUILD INTO NORTHERN AND WESTERN SECTIONS OF THE STATE WITH A COLD FRONT. SCATTERED MVFR CEILINGS/VISIBILITIES WILL BE NOTED...MAINLY AT KHRO AND KBPK. THUNDERSTORMS WILL REACH THE REMAINDER OF THE REGION TOWARD 00Z AND DURING THE OVERNIGHT HOURS. AGAIN...SOME MVFR CONDITIONS ARE EXPECTED...WITH POSSIBLE IFR CEILINGS IN SOUTHERN ARKANSAS TOWARD WEDNESDAY MORNING. PREFRONTAL WINDS WILL BE SOUTH TO SOUTHWEST AT 08 TO 12 KNOTS TODAY...WITH HIGHER GUSTS. WINDS WILL SHIFT TO THE WEST/NORTHWEST BEHIND THE FRONT. (46) PREV DISCUSSION... /ISSUED 346 AM CDT TUE MAY 15 2007/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT A SHORT WAVE WILL DIP INTO THE GREAT LAKES AREA...WITH MOST OF ITS IMPACT TO BE FELT NORTH AND EAST OF OUR FORECAST AREA. THE SURFACE BOUNDARY THAT HAS BEEN QUITE ACTIVE ALREADY SINCE LAST NIGHT WILL BE PUSHING ACROSS THE STATE AS HAD BEEN EXPECTED FROM EARLIER RUNS. TIMING WILL BE ONLY SLIGHTLY FASTER BY ABOUT 6 HOURS...SO FORECAST WILL BE DRY PAST 18Z WEDNESDAY UNTIL THE END OF THE SHORT TERM. THE CONVECTIVE OUTLOOK DOES PEG OUR FORECAST AREA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS DAY1. IT LOOKS LIKE WITH THE LINEAR NATURE OF THE STORMS...STRONG WINDS AND BRIEF HEAVY RAINS WILL BE THE MAIN THREATS TO BE EXPECTED IF SEVERE WEATHER MATERIALIZES. TEMPERATURES TODAY WILL BE TRICKY IN LIGHT OF EXPECTED INCREASE IN CLOUDS AND THE START OF PRECIPITATION. MAX AND MINS WILL BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH FRIDAY NIGHT. LONG TERM...SATURDAY THROUGH MONDAY SURFACE HIGH PRESSURE WILL HOLD STRONG ACROSS THE SOUTH CENTRAL AND SOUTHEAST UNITED STATES TO BEGIN THE PERIOD. HIGH WILL LIKELY HOLD ON THROUGH SUNDAY AND PERHAPS EARLY MONDAY BEFORE HEADING SLOWLY TO THE EAST. BY LATE MONDAY...A STORM SYSTEM WILL APPROACH FROM THE PLAINS...WITH INCREASING MOISTURE IN WESTERN ARKANSAS. THERE WILL BE A SLOW WARMING TREND...WITH AT/SLIGHTLY ABOVE NORMAL TEMPERATURES EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 86 58 74 50 / 50 60 20 0 CAMDEN AR 86 63 77 53 / 40 60 40 10 HARRISON AR 82 52 72 46 / 70 60 10 0 HOT SPRINGS AR 86 61 75 53 / 50 60 20 10 LITTLE ROCK AR 87 60 75 53 / 40 60 20 10 MONTICELLO AR 86 64 78 55 / 40 60 40 10 MOUNT IDA AR 86 57 74 50 / 60 60 10 10 MOUNTAIN HOME AR 84 54 73 48 / 60 60 10 0 NEWPORT AR 86 59 74 50 / 40 60 20 0 PINE BLUFF AR 86 63 76 54 / 40 60 30 10 RUSSELLVILLE AR 85 57 74 49 / 60 60 10 0 SEARCY AR 87 60 75 51 / 40 60 20 0 STUTTGART AR 87 62 76 54 / 40 60 30 10 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...38
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT TUE MAY 15 2007 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT TUE MAY 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MUCH OF ARKANSAS THROUGH TONIGHT. A NORTHWEST FLOW ALOFT WILL DRIVE A COLD FRONT INTO ARKANSAS FROM THE PLAINS. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...AND SOME STORMS COULD BECOME SEVERE. IT APPEARS THE FRONT WILL HAVE THE MOST IMPACT FROM PORTIONS OF NEW ENGLAND THROUGH THE OHIO AND TENNESSEE VALLEYS...WHERE SEVERE WEATHER IS MOST LIKELY. HOWEVER...WITH MOISTURE INCREASING AND ENOUGH HEATING...SEVERE STORMS COULD BUILD FARTHER SOUTHWEST INTO ARKANSAS. THE FRONT WILL ARRIVE IN NORTHWEST ARKANSAS EARLY THIS AFTERNOON. THUNDERSTORMS WILL BE MAINLY CONFINED TO THE NORTHWEST HALF OF THE STATE THROUGH EARLY THIS EVENING. THUNDERSTORMS WILL BUILD INTO SOUTHEAST ARKANSAS DURING THE OVERNIGHT HOURS. STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW SHOWERS AND THUNDERSTORMS MAY LINGER IN SOUTHERN ARKANSAS WEDNESDAY MORNING. OTHERWISE...COOLER AND DRIER AIR WILL FILTER INTO THE REGION BEHIND A DEPARTING FRONT...WITH BELOW NORMAL TEMPERATURES THROUGH FRIDAY. HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH DRY CONDITIONS EXPECTED. THERE WILL ALSO BE A SLOW WARMING TREND. .SPOTTER INFORMATION STATEMENT... ISOLATED SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...AND SPOTTER ACTIVATION MAY BE NECESSARY. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 46
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1229 PM CDT TUE MAY 15 2007 ARZ003-012-021-151800- BOONE-JOHNSON-NEWTON- 1229 PM CDT TUE MAY 15 2007 ...SIGNIFICANT WEATHER ALERT FOR BOONE...JOHNSON AND NEWTON COUNTIES UNTIL 100 PM CDT... AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF HARRISON TO OZARK...MOVING EAST AT 20 MPH. WIND GUSTS OF 40 MILES AN HOUR...AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. PEOPLE IN BOONE...JOHNSON AND NEWTON COUNTIES...INCLUDING UPPER BUFFALO WILDERNESS AREA...LOST VALLEY STATE PARK...HORSEHEAD LAKE... HARRISON...OZONE RECREATION AREA AND DEVILS KNOB...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. 55
The Western Arkansas radar (KSRX), 90 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
5 hail, 5 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Water was reported over old Highway 64.
A tree was down on U.S. Highway 67 north of the Arkansas Highway 51 West intersection.
Trees were blown down on U.S. Highway 79 south near Stephens.
Trees were reported down on Ouachita County Road 67 southeast of Camden near Frenchport.
Lightning struck an electrical substation and set fire to a large transformer. Power was initially knocked out to a large part of Calhoun County, but some of the power was restored quickly. The most prolonged power outages occurred in the areas around Highland Industrial Park and Locust Bayou.
Hail was reported at the Laurel Creek exit on Arkansas Highway 27 north of Murfreesboro.
Power lines were blown down near Locust Bayou.
There were five trees blown down in a yard, with a lot of limbs blown down on the house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26721, 26720, 26722, 26723, 26726, 26727, 26728, 26724, 35905, 26725, 26729, 26719.